Colorado, 2021Wildfire in Colorado, July 26 to 29, 2021
July 26 to 29, 2021 · NWS GJT · 1 event in 1 county or zone
A lightning strike most likely ignited a wildfire 70 miles west of Craig.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike most likely ignited a wildfire 70 miles west of Craig.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 12:09 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 26, 12:09 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
109 PM MDT Mon Jul 26 2021
.SHORT TERM...(Tonight through Tuesday night)
Issued at 104 PM MDT Mon Jul 26 2021
PWAT on the sounding last evening was the lowest it has been in a
few days, but is still riding close the 90th percentile for late
July. Surface dewpoints were in the low 60s at the office this
morning, which is particularly modest. Models show this slightly
anomalous moisture remaining in place until further notice thus
the threat of afternoon storms with heavy rainfall continues. The
area most probable for runoff threats will continue to be across
the plateau and canyon regions of southwest Colorado and Southeast
Utah. This will be where the axis of high PWAT values will exist
and where there will still be a weakness in the atmosphere aloft.
Winds aloft remain weak so slow storm motion is a threat along
with storms forming on outflow boundaries or ahead of embedded
mesoscale features such as those last night. Several runs of the
latest high-res models show that one of these mesoscale features
develops over the northwest San Juans and moves to the northwest
and perhaps something in the central mountains that moves
westward. Localized flooding will once again be the primary threat
with burn scars and flashy terrain the most vulnerable. If you
plan on outdoor recreation today be prepared for quickly changing
conditons and the monsoonal threats of heavy rainfall and runoff
especially if you're located in a watch.
By tomorrow high pressure will have moved out of the northern Great
Basin into the Central Plains, and will bring somewhat of a tougher
atmosphere to pop stronger storms..including our northeast CWA.
Given the placement of the high storm coverage will increase from
east to west. Storm motion will be more from the south-southeast,
which is not a prevailing direction and could result in atypical
evolution off the higher terrain. There is very little change in
the moisture so localized flash flooding will again be possible
over many of the same areas as the last few days.
.LONG TERM...(Wednesday through Monday)
Issued at 104 PM MDT Mon Jul 26 2021
The high's center will settle over the Central and Southern Plains
on Wednesday, resulting in a surge of monsoonal moisture into our
forecast area by late afternoon. Even though we will still be
positioned underneath the ridge, this additional moisture push will
lead to numerous showers and thunderstorms across the region.
PWATs will increase to 150 to 200% of normal in response with Bufkit
soundings continuing to show a well saturated profile. Light
steering winds will exacerbate the potential for flooding as heavy
rain will be a threat with the stronger storms. Similar conditions
are expected through the end of the week as the high wobbles
slightly to the east. PWATs look to increase even more during this
time as a remnant tropical low pressure from Mexico looks to be
advected in the flow. Regardless, the atmosphere will remain primed
for heavy rain and anyone planning to travel should stay up-to-date
on the latest forecast and road conditions before heading out.
The high will begin to track southwest as a Pacific midlevel trough
lifts across the northwestern CONUS during the weekend. The base of
this shortwave will brush our CWA early next week, providing
additional lift for showers and storms. Beyond that, drier air looks
to push into the region. Until that time, cool and unsettled
conditions will prevail.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1146 AM MDT Mon Jul 26 2021
Showers and thunderstorms have redeveloped over the higher terrain
within the last hour or so. This activity will increase throughout
the day, favoring the southern and central mountains. With the
exception of KVEL and KHDN no terminal will be safe from the
threat of a thunderstorm in the vicinity or impacting the
airfield with gusty outflow winds and heavy rainfall. KTEX and
KDRO have the highest probability of being impacted this afternoon
and evening. In stronger storms, expect reduction to MVFR. Once
again the radar should quiet down by the early morning hours.
&&
.HYDROLOGY...
Issued at 104 PM MDT Mon Jul 26 2021
Monsoonal moisture will remain entrenched over the area until
further notice. This means the threat of heavy rainfall will
remain a threat especially under stronger storms. Slow storm
motion and terrain interactions will also invite the threat of
excess runoff from storms and localized flash flooding will remain
a threat over much of the upcoming week. If recreating outdoors
it will be important to stay up to date on the latest forecasts
and know the threats during this active monsoon season.
A Flash Flood Watch was issued for the La Sal and Abajo Mountains
as well as portions of west-central Colorado until 10 PM MDT this
evening. We will continue to monitor the need for additional
highlights.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ017-020.
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ028.
&&
SHORT TERM...KJS/TGJT
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 26, 3:27 AM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
427 AM MDT Mon Jul 26 2021
COZ001>014-017>023-UTZ022>025-027>029-271030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
427 AM MDT Mon Jul 26 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will occur today especially over the
southern mountains by early afternoon. Lightning and heavy
rainfall will be the main threat along with gusty outflow winds. A
few storms will be capable of producing locally heavy rainfall
which could lead to flooding. The thunderstorm threat should end
during the early morning hours on Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Moderate to heavy rain and gusty winds will be the primary
threats with storms along with lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 26, 8:10 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
910 AM MDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
07/26/2021 M0.58 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
CRESTED BUTTE.
0700 AM HEAVY RAIN SILVERTON 37.81N 107.67W
07/26/2021 M0.80 INCH SAN JUAN CO COCORAHS
COCORAHS STATION CO-SJ-4 SILVERTON.
0700 AM HEAVY RAIN 4 SSW DOLORES 37.42N 108.53W
07/26/2021 M0.77 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-58 DOLORES 4.0SSW.
0700 AM HEAVY RAIN 7 NNW ROCKWOOD 37.60N 107.83W
07/26/2021 M0.75 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-79 ROCKWOOD 6.9NNW.
0700 AM HEAVY RAIN 4 NNW KLINE 37.18N 108.15W
07/26/2021 M0.74 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-83 HESPERUS 9.8SW.
0626 AM HEAVY RAIN 4 NNE CORTEZ 37.41N 108.54W
07/26/2021 M0.72 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-81 DOLORES 5.3 SSW.
0700 AM HEAVY RAIN 1 SSW GRAND JUNCTION 39.07N 108.56W
07/26/2021 M0.60 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-154 GRAND JUNCTION
1.3 SSW.
0700 AM HEAVY RAIN 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
07/26/2021 M0.58 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-18 CRESTED BUTTE
6.2N.
0700 AM HEAVY RAIN 1 S MOUNT CRESTED BUTTE 38.89N 106.97W
07/26/2021 M0.55 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-66 MOUNT CRESTED
BUTTE.
0600 AM HEAVY RAIN 1 SSE CAMEO 39.13N 108.31W
07/26/2021 M0.51 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-106 PALISADE 3.3ENE.
&&Wildfire, Lower Yampa River Basin
- When
- July 26, 1:45 PM MST to July 29, 5:30 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
The Skull Creek Fire began in late July, most likely due to lightning, 70 miles west of Craig. It grew to 104 acres before being contained a few days later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 26, 2021$1.9 million · EF1 · 10 events
- Hail and Damaging Winds in Maryland, July 26, 2021$413,000 · 1.25 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, July 26, 20212 injured · $63,000 · 60 kt wind · 18 events
- Damaging Winds in Michigan, July 26 to 27, 2021$151,000 · 78 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 26, 2021$145,000 · 0.88 in hail · 4 events
- Damaging Winds in District of Columbia, July 26, 2021$120,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, July 26, 2021$25,000 · 3 in hail · 29 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 20211 injured · $29,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Virginia, July 26, 2021$40,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, July 26 to 27, 202167 kt wind · 27 events
- Flash Flooding in California, July 26, 2021$26,000 · 7 events
- Flash Flood in New Hampshire, July 26, 20211 injured · $20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965347.